Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Duluth, MN

August 7, 2010Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 7, 2010, 3:21 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Aug 7, 2010, 3:45 PM CDT
In force
24 min
Issued by
NWS Duluth, MN

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 110 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WWUS83 KDLH 072021
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SAT AUG 7 2010

MNZ034-036-038-WIZ001-006-007-072045-
BURNETT-CROW WING-DOUGLAS-PINE-SOUTH AITKIN-WASHBURN-
321 PM CDT SAT AUG 7 2010

...THUNDERSTORMS DEVELOPING NORTH OF MILLE LACS LAKE...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORMS NEAR FINLAYSON AND GARRISON...MOVING EAST AT 40 
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP 
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE 
DOWNPOURS... 

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 35 BETWEEN MILE POST 190 AND 200.
  CLOVERDALE...         BRUNO...              DUXBURY...
  MARKVILLE...          KINGSDALE...          CLOVERTON...
  RIVERSIDE...          DANBURY...            COZY CORNER...


IF TRAVELING ON INTERSTATE 35...SLOW DOWN...ALLOW EXTRA ROOM BETWEEN 
YOU AND THE CARS AHEAD AND WATCH FOR HYDROPLANING. 
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4599 9307 4615 9306 4615 9343 4624 9345
      4623 9379 4620 9380 4626 9401 4648 9391
      4622 9199 4571 9211

$$

SG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:21 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 7, 3:21 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SAT AUG 7 2010

.DISCUSSION...SFC WARM FRONT DRAPED OVER THE SOUTHERN HALF OF THE
FA AT 19Z FROM KXVG TO KCOQ TO THE SOUTHERN PERIPHERY OF LAKE
SUPERIOR IN NW WI. CHAOTIC CLOUD MASS HAS BEEN IMPACTING THE FA
ALL DAY AND HAS KEPT MAX TEMPS...AS WELL AS INSTABILITY...IN
CHECK. BEST INSTABILITY IS S OF THE WARM FRONT IN CENTRAL AND
SOUTHERN MN ATTM. SHORT WAVE MOVING THROUGH THE DAKOTAS WILL BE
THE FORCING MECHANISM NEED TO LAUNCH THUNDERSTORMS. EXPECT THE
STORMS TO MAINLY AFFECT THE AFOREMENTIONED AREAS INTO SOUTHERN
TIER OF FA THIS EVENING...S OF U.S. HIGHWAY 2.

THIS SHORT WAVE WILL CROSS THE FA TONIGHT WITH ACCOMPANYING
THUNDERSTORMS COMPLEX. PWATS AROUND 1.75 INCHES INDICATE POTENTIAL
FOR HEAVY RAIN...BUT STORMS SHOULD MOVE AT A GOOD CLIP KEEPING
ACCUMULATIONS IN THE 1 TO 1.25 INCH RANGE. SOME ACTIVITY MAY LINGER
IN NW WI SUNDAY MORNING. A BRAKE IN THE ACTION SUNDAY AFTERNOON
EXCEPT IN THE NW CORNER OF THE FA AS FAST MOVING WEAK SHORT WAVE IN
SOUTHERN CANADA MAY HAVE A FEW STORMS CLIP THIS AREA. HAVE SMALL
POPS IN PLACE.

FAIRLY QUIET THROUGH SUNDAY NIGHT WITH RIDGING OVER THE FA. DID
PLACE A SMALL POP OVER THE ARROWHEAD AS MODELS SUGGEST ANOTHER WEAK
WAVE AFFECTING THAT AREA LATE SUNDAY NIGHT. ADDED PATCHY FOG LATE
SUNDAY NIGHT AS FORECAST SOUNDINGS MOISTEN UP IN THE LOWEST 1K FT.
THE RIDGING PREVAILS THROUGH MONDAY.

NEXT WAVE EJECTS OUT OF THE WEST COAST TROF FOR ANOTHER ROUND OF
STORMS ON TUESDAY.

.EXTENDED...TUESDAY NIGHT THROUGH THE FOLLOWING WEEKEND...
THE WAVY AND STRONG ZONAL FLOW CONTINUES AS A SERIES OF ARCTIC
OUTBREAKS CONTINUE FROM GREAT SLAVE LAKE THROUGH MOST OF HUDSON
BAY.  MEANWHILE...THE FEROCIOUS HEAT SPELL AND ITS ASSOCIATED UPPER
HIGH CONTINUES FROM THE COLORADO PLATEAU EASTWARD THROUGH THE MID
ATLANTIC STATES...ALL THIS CONTRAST MAINTAINING THE ZONAL FLOW.
DOMESTIC AND FOREIGN MODELS ALSO MAINTAIN A LARGE  TROUGH ALOFT OVER
BRITISH COLUMBIA AND THE AMERICAN NORTHWEST...WITH SHOTS OF COLD AIR
AND OUT-OF-PHASE TROUGHS BEING BROUGHT OVER OUR AREA.  IN GENERAL WE
CAN EXPECT UNSEASONABLY WARM AND REMARKABLY HUMID WEATHER WITH
SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS FOR OUR AREA.
HOWEVER...HIGH POTENTIALS SUGGEST THAT THESE THUNDERSTORMS COULD BE
QUITE POTENT...WITH ALL THE DYNAMICS AND VARIABLE TEMPERATURES
ALOFT.  SO...ONE SUCH TROUGH AND COLD POCKET MOVES OVER US AS
SURFACE LOW PRESSURE OVER THE DAKOTAS ADVECTS HOT AND HUMID TROPICAL
AIR FROM THE GULF STRAIGHT INTO OUR AREA TUESDAY NIGHT...THE SURFACE
LOW PASSES US...WITH A WARM MOIST HANG-BACK TROUGH OVER OUR AREA
WEDNESDAY INTO WEDNESDAY EVENING.  ANOTHER STRONG...FAST MOVING
TROUGH ALOFT ACCOMPANIES INCREASINGLY POTENT LOW LEVEL TROPICAL AIR
ADVECTION THURSDAY EVENING AND FRIDAY.  A COLD FRONT...FOLLOWED BY
UPPER AND MID LEVEL COLD ADVECTION...PUSHES THROUGH LATE SATURDAY
AFTERNOON OR SATURDAY EVENING ON ALL THE MODELS.  THE MODELS SUGGEST
A GRADUAL COOL DOWN AND DRYING TOWARD MORE SEASONABLE LEVELS
SUNDAY.

&&

.AVIATION...18Z TAF ISSUANCE.
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH AND ALONG A LINE FROM KBJI
THROUGH KHIB TO KBFW THROUGH 08Z. AFTER 08Z THERE WILL BE AREAS OF
FOG WITH VSBY AOB 3SM.

&&

.POINT TEMPS/POPS...
DLH  63  79  61  86 /  80  10  10  10
INL  58  84  58  89 /  20  20  10  10
BRD  65  89  67  92 /  70  10  10  10
HYR  65  88  62  93 /  80  20  10  10
ASX  63  82  60  89 /  80  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...GSF
EXTENDED....EOM
AVIATION...CLC
Hazardous weather outlook, Aug 7, 4:17 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
417 AM CDT SAT AUG 7 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
417 AM CDT SAT AUG 7 2010

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY/TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY...
MAINLY SOUTH OF THE MINNESOTA IRON RANGE...AND ESPECIALLY FROM THE
BRAINERD LAKES INTO THE TWIN PORTS AND NORTHWESTERN WISCONSIN. A
FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. THE BIGGER STORY WILL LIKELY BE LATER TODAY INTO TONIGHT...
AS THUNDERSTORMS INCREASE IN COVERAGE AND INTENSITY. SOME OF THE
STORMS DURING THIS TIME FRAME MAY BE SEVERE. THE THREATS WILL
INCLUDE DAMAGING WINDS...LARGE HAIL AND TORNADOES. THE HIGHEST
LIKELIHOOD FOR THESE CONDITIONS WILL BE IN THE BRAINERD LAKES
AREA...EASTWARD INTO THE PINE CITY AND SIREN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. THE MAJORITY OF THE STORMS WILL BE DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-081030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
417 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE WESTERN PORTION OF
LAKE SUPERIOR TODAY...MAINLY SOUTH OF SILVER BAY AND MAINLY THIS
AFTERNOON. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. THE BIGGER STORY WILL LIKELY BE LATER TODAY INTO
TONIGHT...AS THE STORMS INCREASE IN COVERAGE AND INTENSITY. SOME
OF THE STORMS DURING THIS TIME FRAME MAY BE SEVERE. THE THREATS
WILL INCLUDE DAMAGING WINDS...LARGE HAIL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. THE MAJORITY OF THE STORMS WILL BE DURING THE AFTERNOON
AND EVENING.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 7, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SAT AUG 7 2010

MNZ034-036-038-WIZ001-006-007-072045-
BURNETT-CROW WING-DOUGLAS-PINE-SOUTH AITKIN-WASHBURN-
321 PM CDT SAT AUG 7 2010

...THUNDERSTORMS DEVELOPING NORTH OF MILLE LACS LAKE...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR FINLAYSON AND GARRISON...MOVING EAST AT 40
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 35 BETWEEN MILE POST 190 AND 200.
  CLOVERDALE...         BRUNO...              DUXBURY...
  MARKVILLE...          KINGSDALE...          CLOVERTON...
  RIVERSIDE...          DANBURY...            COZY CORNER...

IF TRAVELING ON INTERSTATE 35...SLOW DOWN...ALLOW EXTRA ROOM BETWEEN
YOU AND THE CARS AHEAD AND WATCH FOR HYDROPLANING.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4599 9307 4615 9306 4615 9343 4624 9345
      4623 9379 4620 9380 4626 9401 4648 9391
      4622 9199 4571 9211

SG

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:15 PM CDTSpecial Weather StatementDLHCarlton45 min
Aug 7, 5:09 PM CDTSpecial Weather StatementDLHCarlton51 min
Aug 7, 6:48 PM CDTSpecial Weather StatementDLHPrice27 min

Nearby

Special Weather Statements in Minnesota, 2010Special Weather Statements in Wisconsin, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.